Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Missoula, MT

July 9, 2016Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 9, 2016, 9:06 PM MDT for Ravalli County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 9:06 PM MDT (03:06 UTC)
Expired
Jul 9, 2016, 9:45 PM MDT
In force
39 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 105 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS55 KMSO 100306
SVRMSO
MTC081-100345-
/O.NEW.KMSO.SV.W.0011.160710T0306Z-160710T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
906 PM MDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 945 PM MDT

* AT 905 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 8 MILES SOUTHWEST OF HAMILTON...AND MOVING EAST AT 45
  MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  THE OBSERVATION FIRE AND FIRE CAMP AT DARBY...HAMILTON...DARBY...
  WOODSIDE...VICTOR...PINESDALE...CORVALLIS...CHARLOS HEIGHTS...
  COMO AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4602 11381 4599 11448 4600 11449 4601 11447
      4603 11448 4604 11451 4606 11447 4610 11446
      4612 11452 4615 11452 4617 11451 4617 11444
      4624 11445 4627 11447 4628 11443 4631 11443
      4650 11390
TIME...MOT...LOC 0305Z 247DEG 38KT 4616 11430 

$$
2 follow-up statements
500 
WWUS55 KMSO 100321
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
921 PM MDT SAT JUL 9 2016

MTC081-100345-
/O.CON.KMSO.SV.W.0011.000000T0000Z-160710T0345Z/
RAVALLI MT-
921 PM MDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR CENTRAL RAVALLI COUNTY...

AT 920 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED JUST WEST OF HAMILTON...MOVING NORTHEAST AT 40 MPH. NICKEL
SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...DARBY...WOODSIDE...PINESDALE...CORVALLIS...CHARLOS
HEIGHTS...COMO AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4602 11381 4603 11438 4612 11439 4618 11439
      4633 11437 4650 11390
TIME...MOT...LOC 0320Z 241DEG 33KT 4623 11419 

$$
932 
WWUS55 KMSO 100342
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
942 PM MDT SAT JUL 9 2016

MTC081-100350-
/O.EXP.KMSO.SV.W.0011.000000T0000Z-160710T0345Z/
RAVALLI MT-
942 PM MDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAVALLI COUNTY WILL
EXPIRE AT 945 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.  THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS AND HEAVY RAIN ARE STILL OCCURRING WITH THIS
THUNDERSTORM.

LAT...LON 4602 11381 4603 11438 4612 11439 4618 11439
      4633 11437 4650 11390
TIME...MOT...LOC 0340Z 247DEG 38KT 4626 11410 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:36 PM MDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 2:36 PM MDT, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
236 PM MDT Sat Jul 9 2016

...SIGNIFICANT RAINFALL THROUGH MONDAY...
...SNOW AT HIGH ELEVATIONS SUNDAY NIGHT INTO EARLY MONDAY...

.DISCUSSION...Rain showers with isolated thunderstorms have been
steadily moving across north central Idaho and western Montana
this afternoon. With increasingly unstable conditions expected to
continue through later this evening, further development of
thunderstorms is likely to occur. The best chances will exist
across west central and southwest Montana, as well as most of
Clearwater and Lemhi counties in Idaho. The main concerns continue
to be heavy bursts of rainfall, gusty winds, and lightning. Given
how much cloud cover has been hanging around the region throughout
the day, this may inhibit storms from growing too large or
becoming stronger, but the safest course of action would be to plan
for stormy, quickly-changing conditions.

An unusually cool low pressure system continues to be projected
over the Northern Rockies Sunday and Monday, with widespread
rainfall, very cool daytime temperatures, and even high-elevation
snowfall. Model guidance has had trouble characterizing the path
of the low pressure, as well as depicting the areas to receive the
most precipitation. The latest model runs have favored west
central Montana and portions of southwest Montana for
precipitation amounts, with storm totals in the 1 to 2 inch
range. Snow levels continue to be very low for July during this
event, ranging from 6500 feet along the Continental Divide to 7500
feet along the northern Idaho/Montana border. Hypothermia threat
and low visibility will make for poor outdoor conditions,
particularly at high elevations. Daytime temperatures for Sunday
will be 20+ degrees below the seasonal average.

Scattered showers will continue into Tuesday as an additional
disturbance passes through, with pleasant but still below normal
temperatures. Forecast models lend to moderate confidence that the
middle and latter part of next week will trend toward seasonably
warm temperatures and drier conditions.

&&

.AVIATION...Thunderstorms and heavy bursts of rainfall are likely
through 10/0300Z for KMSO, KBTM, and KSMN today, with isolated
thunder embedded within showers likely for KGPI. Rain will persist
overnight for most locations, particularly across southwest
Montana and central Idaho. By Sunday morning, more widespread,
stratiform rainfall is expected, with high elevation snow causing
persistent, obscured terrain. Ceiling and visibility reductions
will be commonplace throughout the day Sunday into Monday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 9, 5:44 PM MDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
544 PM MDT SAT JUL 9 2016

MTZ007-100015-
BUTTE/BLACKFOOT REGION MT-
544 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...EAST
CENTRAL GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 615 PM MDT...

AT 542 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEST VALLEY...OR NEAR ANACONDA...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEER LODGE...ANACONDA...WEST VALLEY...GALEN...WARM SPRINGS...
RACETRACK AND LOST CREEK. I-90 NEAR DEER LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER
IN A THUNDERSTORM.

&&

LAT...LON 4608 11303 4623 11317 4655 11260 4638 11247
      4614 11279
TIME...MOT...LOC 2342Z 235DEG 40KT 4620 11301
Special weather statement, Jul 9, 5:45 PM MDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
445 PM PDT SAT JUL 9 2016

IDZ006>008-100030-
SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
OROFINO/GRANGEVILLE REGION ID-
445 PM PDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
530 PM PDT...

AT 443 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 19 MILES SOUTH OF WINCHESTER TO 17 MILES
NORTHWEST OF NEW MEADOWS. MOVEMENT WAS EAST AT 30 MPH.

FREQUENT LIGHTNING, HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRANGEVILLE...KOOSKIA...RIGGINS...WHITE BIRD...EAST KAMIAH...
COTTONWOOD...STITES...KEUTERVILLE...BURGDORF...HARPSTER...
COPPERVILLE...WINONA...CANFIELD...POLLOCK...SLATE CREEK...FENN...
RIGGINS HOT SPRING AND LUCILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4599 11665 4604 11663 4600 11654 4609 11651
      4617 11627 4615 11619 4621 11615 4621 11604
      4627 11597 4519 11581 4522 11598 4513 11614
      4511 11630 4527 11634 4527 11659 4540 11662
      4562 11646 4575 11654 4580 11668 4599 11672
TIME...MOT...LOC 2343Z 251DEG 28KT 4596 11668 4515 11655
Special weather statement, Jul 9, 5:52 PM MDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
552 PM MDT SAT JUL 9 2016

MTZ002-100045-
WEST GLACIER REGION MT-
552 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 645 PM MDT...

AT 550 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS FROM WEST GLACIER TO LOGAN PASS...MOVING NORTHEAST AT
10 MPH.

LOCATIONS IMPACTED INCLUDE...
WEST GLACIER...LAKE MCDONALD...APGAR AND CORAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING OR ROCKFALL...ESPECIALLY ON THE GOING TO
THE SUN ROAD WEST OF LOGAN PASS.

&&

LAT...LON 4879 11377 4872 11370 4870 11371 4869 11374
      4867 11373 4865 11375 4862 11375 4859 11366
      4860 11363 4858 11361 4837 11398 4850 11422
      4882 11377
TIME...MOT...LOC 2350Z 225DEG 10KT 4855 11395
Special weather statement, Jul 9, 7:27 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
727 PM MDT SAT JUL 9 2016

MTZ004>006-043-100200-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT-
727 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI AND SOUTH
CENTRAL MISSOULA COUNTIES UNTIL 800 PM MDT...

AT 725 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS
EXTENDING FROM 6 MILES WEST OF LOLO TO 6 MILES NORTHWEST OF VICTOR.
MOVEMENT WAS EAST AT 35 MPH.

BRIEF HEAVY RAIN IS EXPECTED FOR THE NORTHERN BITTERROOT AND
MISSOULA VALLEYS. IN ADDITION...WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THESE SHOWERS. LIGHTNING IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...STEVENSVILLE...FLORENCE...VICTOR...EAST MISSOULA...
BONNER-WEST RIVERSIDE...TURAH AND BELL CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4691 11381 4636 11394 4644 11433 4680 11430
TIME...MOT...LOC 0125Z 271DEG 31KT 4679 11421 4647 11427
Special weather statement, Jul 9, 8:31 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
831 PM MDT SAT JUL 9 2016

IDZ006-MTZ006-100315-
SOUTHERN CLEARWATER MOUNTAINS ID-BITTERROOT/SAPPHIRE MOUNTAINS MT-
831 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO AND WESTERN
RAVALLI COUNTIES UNTIL 915 PM MDT/815 PM PDT/...

AT 830 PM MDT/730 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 30 MILES WEST OF DARBY...OR 35 MILES SOUTHWEST OF
HAMILTON...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM IS OVER RUNNING CREEK AND WILL MOVE INTO THE SELWAY-
BITTERROOT WILDERNESS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4589 11493 4608 11506 4623 11456 4592 11444
TIME...MOT...LOC 0230Z 248DEG 35KT 4600 11481
Special weather statement, Jul 9, 8:54 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
854 PM MDT SAT JUL 9 2016

MTZ006-007-100330-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
854 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEER LODGE...
SOUTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 930 PM
MDT...

AT 852 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF PHILIPSBURG...OR 25 MILES WEST OF
ANACONDA...MOVING NORTHEAST AT 35 MPH.

BRIEF HEAVY RAIN, FREQUENT LIGHTNING AND WINDS IN EXCESS OF 30 MPH
WILL BE POSSIBLE WITH THIS STORM. BOATERS SHOULD TAKE SHELTER
IMMEDIATELY.

LOCATIONS IMPACTED INCLUDE...
DEER LODGE...PHILIPSBURG...GEORGETOWN AND PORTERS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4609 11359 4621 11368 4652 11290 4625 11274
TIME...MOT...LOC 0252Z 245DEG 31KT 4620 11346

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:27 PM MDTSpecial Weather StatementMSOMissoula33 min
Jul 9, 8:31 PM MDTSpecial Weather StatementMSORavalli44 min
Jul 9, 8:54 PM MDTSpecial Weather StatementMSOGranite36 min
Jul 10, 1:45 PM MDTSpecial Weather StatementMSOSilver Bow45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.